Early changes in bone turnover and bone mineral density after discontinuation of long-term oral bisphosphonates: a post hoc analysis.
Osteoporos Int. 2021 Feb 19;: Authors: Saag K, Cosman F, De Villiers T, Langdahl B, Scott BB, Denker AE, Pong A, Santora AC
INTRODUCTION: The short-term effects of discontinuing long-term bisphosphonates are poorly characterized. This post hoc analysis investigated 1-12-month changes in bone mineral density (BMD) and bone turnover markers (BTM) after alendronate (ALN) discontinuation. METHODS: Data were from a randomized, double-blind trial of MK-5442 (calcium-sensing receptor antagonist) following oral bisphosphonates, with placebo and continued ALN controls ( ClinicalTrials.gov NCT00996801). Postmenopausal women with osteoporosis had received oral bisphosphonate (≥ 3-4 preceding years; ALN for the 12 months pre-screening), continuing on ALN 70 mg/week (n = 87) or placebo (n = 88). RESULTS: At 12 months, least-squares mean percent changes from baseline BMD (placebo vs. ALN) were lumbar spine (LS): - 0.36 vs. 1.29, total hip: - 1.44 vs. 0.46, and femoral neck (FN): - 1.26 vs. - 0.08 (all P < 0.05). BTM levels increased by 1-3 months, to 12 months, with placebo vs. ALN (P < 0.001). FN BMD decline was greater in the placebo subgroup with higher urinary N-terminal cross-linked telopeptides of type I collagen/creatinine [uNTx/Cr] (P < 0.01), and higher serum N-terminal pro-peptide of type 1 collagen [P1NP] levels (P < 0.05), at baseline. There was a trend toward greater FN BMD loss with higher BTM levels at 3 and/or 6 months. Younger age and higher LS BMD at baseline were associated with greater LS BMD loss at 12 months (P = 0.04 and < 0.01, respectively); higher baseline FN BMD predicted greater FN BMD loss (P = 0.04). CONCLUSION: Early changes in BTM levels and BMD were observed after discontinuation of long-term ALN. Further characterization of factors associated with patients' risk of bone loss upon bisphosphonate discontinuation is warranted. PMID: 33606045 [PubMed - as supplied by publisher]